Alert archive / Maine / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 40, NWS Caribou, ME

October 9, 2018Aroostook County, Piscataquis County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Oct 9, 2018, 11:01 PM EDT for Aroostook County, Piscataquis County, Maine. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2018, 11:01 PM EDT (03:01 UTC)
Expired
Oct 10, 2018, 12:00 AM EDT
In force
59 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Aroostook County, ME, Piscataquis County, ME

The radar

The Caribou radar (KCBW), 75 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 00:00Z, 3.0 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 00:00Z on 2018-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 00:00Z on 2018-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

449 
WUUS51 KCAR 100301
SVRCAR
MEC003-021-100400-
/O.NEW.KCAR.SV.W.0040.181010T0301Z-181010T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Caribou ME
1101 PM EDT TUE OCT 9 2018

The National Weather Service in Caribou Maine has issued a

* Severe Thunderstorm Warning for...
  Northeastern Piscataquis County in north central Maine...
  East central Aroostook County in northern Maine...

* Until midnight EDT.

* At 1100 PM EDT, a severe thunderstorm was located near Russel 
  Crossing, or 11 miles southwest of Portage, moving southeast at 
  40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Damage to trees and power lines.

* Locations impacted include...
  Presque Isle, Houlton, Mapleton, Mars Hill, Ashland, Easton,
  Bridgewater, Portage Lake, Masardis, Oxbow, Russel Crossing, Big
  Machias Lake, Scopan, Nashville Plantation, Dudley Township,
  Littleton, Monticello, Blaine, Westfield and Chapman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4658 6896 4679 6875 4663 6779 4616 6778
TIME...MOT...LOC 0300Z 293DEG 39KT 4665 6867 

HAIL...<.75IN
WIND...60MPH
 
$$

Hewitt
2 follow-up statements
678 
WWUS51 KCAR 100337
SVSCAR

Severe Weather Statement
National Weather Service Caribou ME
1137 PM EDT TUE OCT 9 2018

MEC021-100346-
/O.CAN.KCAR.SV.W.0040.000000T0000Z-181010T0400Z/
Piscataquis ME-
1137 PM EDT TUE OCT 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PISCATAQUIS
COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
moved out of the warned area. Therefore, the warning has been 
cancelled.

LAT...LON 4648 6867 4675 6850 4663 6779 4616 6778
TIME...MOT...LOC 0336Z 293DEG 39KT 4650 6815 

$$

MEC003-100400-
/O.CON.KCAR.SV.W.0040.000000T0000Z-181010T0400Z/
Aroostook ME-
1137 PM EDT TUE OCT 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT
FOR EAST CENTRAL AROOSTOOK COUNTY...

At 1136 PM EDT, a severe thunderstorm was located near Scopan, or 14
miles southwest of Presque Isle, moving southeast at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Presque Isle, Houlton, Mapleton, Mars Hill, Ashland, Easton,
Bridgewater, Portage Lake, Masardis, Oxbow, Scopan, Nashville
Plantation, Dudley Township, Littleton, Monticello, Blaine,
Westfield, Chapman, Castle Hill and Scopan Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4648 6867 4675 6850 4663 6779 4616 6778
TIME...MOT...LOC 0336Z 293DEG 39KT 4650 6815 

HAIL...<.75IN
WIND...60MPH
 
$$

Hewitt
183 
WWUS51 KCAR 100357
SVSCAR

Severe Weather Statement
National Weather Service Caribou ME
1157 PM EDT TUE OCT 9 2018

MEC003-100406-
/O.EXP.KCAR.SV.W.0040.000000T0000Z-181010T0400Z/
Aroostook ME-
1157 PM EDT TUE OCT 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL AROOSTOOK COUNTY
WILL EXPIRE AT MIDNIGHT EDT...
                
The storm which prompted the warning has weakened below severe 
limits, but heavy downpours are still likely. Therefore, the warning 
will be allowed to expire.

LAT...LON 4648 6867 4675 6850 4663 6779 4616 6778
TIME...MOT...LOC 0356Z 293DEG 39KT 4642 6788 

$$

Hewitt

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 8:06 PM EDT, 2 hours 55 minutes earlier.

Area forecast discussion, Oct 9, 8:06 PM EDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
806 PM EDT Tue Oct 9 2018

.SYNOPSIS...
A stationary front just north of the area will drop south as a
cold front tonight into Wednesday. Low pressure will approach
Wednesday night and Thursday and track to our northwest on
Thursday night. A weak ridge of high pressure will build toward
the region from the southwest on Friday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
8 PM Update...Added the mention of tstms w/heavy rafl for the
northern 1/2 of the CWA into the overnight period. Some
lightning was showing up in Quebec. The last few runs of the
HRRR have been consistent w/the potential for at least elevated
convection as it showed a line of heavy showers w/some thunder
dropping s. Shear at 0-3/0-6km was noted to be around 40 kts
which would allow for some stronger winds to get transported
down to the sfc. Also strong convergence along or ahead the
apchg cold front overnight. Warm and humid conditions will be
around through at least midnight across northern areas until the
front drops s into the Maine Central Highland, and this looks
to be after 3 AM. Hrly temps/dewpoints were tweaked. Adjusted
the QPF through 12Z to account for the heavy rafl potential. It
will be hard to pin point exact amounts with this setup as not
every spot will see the heavy rainfall. However, some sites in
northern areas could see up to 0.50" in a very short period of
time.

Previous Discussion...
The frontal boundary will begin to sink down across northern
areas tonight and then across downeast areas Wednesday. As the
front begins to cross the region tonight, expect mostly cloudy
skies and a few showers. Across downeast areas, expect partly
cloudy skies. It will turn much cooler tonight behind the front,
with lows across the north expected to range from the low to
mid 40s. South of the front, it will continue unseasonably mild,
with lows across down east areas only expected to fall to
around 60 degrees. Wednesday will be a mainly cloudy and much
cooler day. Moisture behind the front will keep the threat of
some light rain or drizzle acoss the area much of the day.
Temperatures across the north will remain nearly steady in the
low to mid 40s. Across downeast, expect early highs in the lower
60s, with temperatures falling into the 50s by afternoon.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
Low cldnss, lgt rn and patchy dz will cont spreading NE to SW
across the FA thru Wed ngt. Models cont to indicate that perhaps
enough sub freezing air alf advects into the 925 to 800 mb
layer for rn to mix with sleet ovr the St John vly area late Wed
ngt into erly Thu morn before warmer air begins to turn the
tide alf.

Near the sfc, llvl cold air will hold ovr the FA thru Thu with
very cool hi temps as more sig rnfl ovrsprds the FA from the W
ahead of low pres and an associated occluded front from the
upper great lakes and QB. Heaviest rnfl rates across the Rgn
will occur during the aftn and eve just ahead and alg the
passage occluded front. Warmer air S of the front ovr the Gulf
of ME could result in patchy late ngt fog late Wed ngt and again
Thu ngt ovr Downeast areas as it lifts ovr very shallow llvl
cool air.

There may actually be a recovery in temps Thu eve initially
with the occluded front, which will be more toward the warm
type (meaning that the initial cold advcn behind the front will
be well alf), followed by stronger llvl cold advcn Fri behind a
secondary surge of cooler air well behind the occlusion. In any
event, steady rnfl will diminish to sct shwrs across the FA
ovrngt Thu and then end Fri morn with rnfl totals generally
between 1.00 to 1.50 inches with lcly higher amts ovr the
highlands and possibly alg the immediate Downeast coast, which
may receive an assist from an offshore coastal front. Behind the
front, drier conditions are anticipated by Fri aftn with NNW
sfc wind likely resulting in stubborn SC cld cvr ovr spcly Nrn
ptns of the FA with near seasonal temps.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
After a dry and fair Fri ngt, a follow-up s/wv associated with a
re-enforcement of cooler air will keep some cld cvr arnd and
daytm slgt chc PoPs of shwrs msly across the N on Sat followed
by clrg skies Sat ngt and contd fair conditions into Sun morn.
Clds will again be on the increase Sun aftn and eve with the
next chc of sig rnfl late Sun ngt into Mon with another sfc low
and associated s/wv alf associated with deep warm advcn from
the upper great lks area into the St Lawrence Vly, although
initially, rnfl totals with this system look to be less a half
inch. Max PoPs with this system is in the likely category for
now. Colder air movg in behind Mon's system could result in
precip ending as rn/sn shwrs across the N Mon night. The 12z
dtmnstc GFS model solution for Tue is out of phase with the 12z
ECMWF model run, with the GFS solution not getting much support
from it's own ensm, so for now, we show diminishing PoPs thru
the day on Tue with seasonably cool temps rather than the
implied sn event for Nrn areas, mixed rn/sn Cntrl and cold rn
event Downeast implied by the dtmnstc 12z GFS model run.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
NEAR TERM: Widespread MVFR/IFR is expected across the north
tonight as a cold front begins to sink south across the region
tonight. Across downeast, mainly VFR is expected. Expect
widespread MVFR all sites in showers and ceilings.

SHORT TO LONG TERM: IFR Conditons are xpctd for all TAF sites
ovrngt Wed thru Thu eve in more general rnfl and/or patchy fog
with conditions improving to VFR clgs Downeast sites and MVFR
Nrn TAF sites late Thu ngt and Fri morn, contg so thru Fri aftn.
All TAF sites should have improved to VFR by Fri eve, contg thru
both Sat and Sun.

&&

.MARINE...
NEAR TERM:  Marginal SCA conditions can be expected into tonight.
Winds/seas will then remain below SCA levels on Wednesday.

SHORT TO LONG TERM: Marginal SCA winds/seas will likely cont Wed
ngt into Fri with Erly to Srly winds ahead and NW winds behind
an occluded front. Kept close to WW3 wv hts this fcst update
with primary wv pds of of 4 to 7 sec with short fetch wind wvs
and contg so into Fri, then transitioning back to 10 to 12 sec
swell Fri ngt and Sat as the remains of Michael pass well SE of
our waters which will likely result in another pd of SCA
conditions and possible hi near shore surf. Winds and seas
should then gradually subside below SCA thresholds Sat ngt and
remain so on Sun.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Small Craft Advisory until 6 AM EDT Wednesday for ANZ050>052.

&&

Near Term...Hewitt
Hazardous weather outlook, Oct 9, 2:30 AM EDT, 20 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
230 AM EDT Tue Oct 9 2018

MEZ001>006-010-011-015>017-029>032-100630-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
230 AM EDT Tue Oct 9 2018

This Hazardous Weather Outlook is for Coastal DownEast Maine, East
Central Maine, Eastern Maine, Far Northern Maine, Interior DownEast
Maine, North Central Maine, Northern Maine and West Central Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-100630-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
230 AM EDT Tue Oct 9 2018

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Oct 9, 10:45 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Caribou ME
1045 PM EDT TUE OCT 9 2018

MEZ001>006-100415-
Southeast Aroostook-Northern Piscataquis-Northern Somerset-Northeast
Aroostook-Northern Penobscot-Northwest Aroostook-
1045 PM EDT TUE OCT 9 2018

...SHOWERS WITH HEAVY RAINFALL WILL AFFECT NORTHERN
SOMERSET...NORTHEASTERN PISCATAQUIS...CENTRAL AROOSTOOK AND NORTH
CENTRAL PENOBSCOT COUNTIES...

Showers with very heavy rainfall will move across the region through
midnight. An isolated thunderstorm is possible. Rainfall of 0.50 to
1.00 inch can be expected in less than 30 minutes. This heavy
rainfall could lead to ponding of water on roadways with low
visibilities.

Locations impacted include...
Presque Isle, Caribou, Fort Fairfield, Limestone, Deboullie Mountain,
Saint Juste, Clayton Lake, Saint Pamphile, Portage, Mapleton,
Washburn, Mars Hill, Ashland, Easton, Woodland, Bridgewater, Portage
Lake, Masardis, Oxbow and Churchill Dam.

This includes the following highways...
 US Highway 1 between Monticello and Caribou.
 State Highway 11 between Masardis and Winterville.

LAT...LON 4658 7002 4701 6968 4701 6779 4624 6779
      4648 7004
TIME...MOT...LOC 0241Z 288DEG 40KT 4677 6897

Hewitt

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 10:45 PM EDTSpecial Weather StatementCARAroostook90 min
Oct 10, 2:29 AM EDTSmall Craft AdvisoryCAR36 hr

Nearby

Severe Thunderstorm Warnings in Maine, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.